Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 117, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 20, 2021, 2:26 PM EDT for Saratoga County, Washington County, New York. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 2:26 PM EDT (18:26 UTC)
- Expired
- Jul 20, 2021, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Saratoga County, NY, Washington County, NY
The radar
The Albany radar (KENX), 70 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:30 PM EDT | TSTM WND DMG | 3 Se Wilton, NY | TREE DOWN NEAR STATE ROUTE 50 AND KING RD. TIME ESTIMATED FROM RADAR |
| Jul 20, 2:30 PM EDT | HAIL 1.25 | 4 S Gansevoort, NY | HAIL SLIGHTLY LARGER THAN A QUARTER. TIME ADJUSTED BASED ON REPORT. CORRECTED WITH MORE PRECISE LOCATION. |
| Jul 20, 2:54 PM EDT | HAIL 1.25 | Victory, NY | HAIL SLIGHTLY LARGER THAN A QUARTER JUST SOUTH OF SCHUYLERVILLE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
952
WUUS51 KALY 201826
SVRALY
NYC091-115-201915-
/O.NEW.KALY.SV.W.0117.210720T1826Z-210720T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
226 PM EDT Tue Jul 20 2021
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
East central Saratoga County in east central New York...
Southwestern Washington County in east central New York...
* Until 315 PM EDT.
* At 225 PM EDT, a severe thunderstorm was located near Saratoga
Springs, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Saratoga Springs, Greenwich, Gates, Northumberland, Easton,
Schuylerville, Victory, Deans Corners, Gurn Spring, Bacon Hill,
Coveville, Battenville, Jewell Corner, Hickeys Corners, Center
Falls, Grangerville, Middle Falls, Fly Summit, North Easton and
Bald Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4310 7337 4295 7356 4311 7381 4321 7369
TIME...MOT...LOC 1825Z 303DEG 11KT 4312 7367
HAIL...1.00IN
WIND...60MPH
$$
Rathbun2 follow-up statements
421 WWUS51 KALY 201853 SVSALY Severe Weather Statement National Weather Service Albany NY 253 PM EDT Tue Jul 20 2021 NYC091-115-201915- /O.CON.KALY.SV.W.0117.000000T0000Z-210720T1915Z/ Saratoga NY-Washington NY- 253 PM EDT Tue Jul 20 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR EAST CENTRAL SARATOGA AND SOUTHWESTERN WASHINGTON COUNTIES... At 253 PM EDT, a severe thunderstorm was located near Greenwich, or 9 miles east of Saratoga Springs, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Greenwich, Gates, Northumberland, Easton, Schuylerville, Victory, Deans Corners, Bacon Hill, Coveville, Battenville, Center Falls, Grangerville, Middle Falls, Fly Summit, North Easton, Bald Mountain, Starks Knob, Clarks Mills, Burgoyne and Archdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4310 7337 4295 7356 4305 7371 4315 7363 TIME...MOT...LOC 1853Z 314DEG 14KT 4305 7359 HAIL...0.75IN WIND...60MPH $$ Rathbun
104
WWUS51 KALY 201911
SVSALY
Severe Weather Statement
National Weather Service Albany NY
311 PM EDT Tue Jul 20 2021
NYC091-115-201921-
/O.EXP.KALY.SV.W.0117.000000T0000Z-210720T1915Z/
Saratoga NY-Washington NY-
311 PM EDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SARATOGA AND
SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central New York.
LAT...LON 4310 7337 4295 7356 4305 7371 4315 7363
TIME...MOT...LOC 1911Z 303DEG 11KT 4302 7353
$$
RathbunWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:12 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 20, 1:12 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 112 PM EDT Tue Jul 20 2021 .UPDATE... As of 1045 am, forecast remains on track. Main questions today are whether storms can develop in the warm sector in the afternoon, and their severity once they most likely become more widespread in the evening. CAMs are mixed on whether storms can develop in the warm sector this afternoon. Latest HREF Mean suggests 1000-1500 J/kg SBCAPE developing by early afternoon. Forecast soundings suggest a bit of a cap remaining at KALB/KPSF, with less of a cap at KGFL. Some semblance of a surface trough that could result in some convection in the early to mid-afternoon mainly north of Albany in the Lake George- Saratoga Region. More widespread activity still looks to be 21Z-03Z this evening as forcing increases due to the approach of a midlevel trough and surface front. Highest likelihood of these storms maintaining strong to severe intensity is over the western Mohawk Valley/southern Adirondacks where SPC has upgraded to slight risk. There is at least some risk of storms maintaining their intensity further east as well past sunset, but this is less certain. Main threat is damaging winds, although large hail cannot be ruled out especially if any more discrete/cellular convection develops. Otherwise, have added haze to the grids with most ob sites reporting 4-7SM vsby due to smoke from wildfires out west. && .SYNOPSIS... Warmer temperatures are expected today, with a chance for showers and thunderstorms in the afternoon and evening, as a cold front approaches from the northwest. Some storms could be strong to severe. Wednesday will be not quite as warm, with more scattered showers and thunderstorms expected. Fair weather will return Thursday, along with cooler and less humid conditions. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Previous discussion... As of 405 AM EDT, patchy fog/low clouds was developing within some river valleys, as well as across higher terrain areas of the SW Adirondacks and across the southern Greens and into the Berkshires. This patchy low clouds/fog should burn off shortly after sunrise. However, despite a relative lack of cloud cover through early afternoon, only dim sunshine is expected during this time due to a very dense layer of smoke aloft emanating mainly from Canadian wildfires. Latest HRRR vertically integrated smoke depicts this elevated smoke plume rather well for today. For this afternoon, instability will be building, with 00Z/20 HREFs suggesting mean MU CAPES of 1500-2000 J/kg developing. Although overall forcing through this afternoon should remain weak, mainly from potential convergence from upstream lake breeze boundaries, still expect scattered showers/thunderstorms to develop mainly north of I-90. 0-6 km shear will increase toward sunset to 20-25 KT across the southern Adirondacks, and generally 15-20 KT from I-90 and points south/east by late afternoon. So, at least through 6 PM, thunderstorms may remain loosely organized/pulse-type, although can not rule out isolated strong wind gusts during this time within the tallest convective cells, along with some hail and briefly heavy rain. SPC has placed areas mainly north of I-90 within a Marginal Risk for severe thunderstorms, mainly due to possible isolated downbursts, with the threat for severe thunderstorms possibly increasing between 6 and 10 PM for these areas (as discussed in next section of AFD). Max temps should reach the mid/upper 80s within most valley areas, with upper 70s to lower 80s across higher elevations. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... Tonight, as mentioned, Marginal Risk for severe thunderstorms continues into this evening for areas near and north of I-90. Latest CAMS suggest the potential for upstream convection to organize into clusters as they approach the SW Adirondacks and western Mohawk Valley between 6 and 8 PM this evening, with the possibility of some bowing line segments along their leading edges. These may produce isolated damaging wind gusts, as 0-6 km shear increases to 25-30 KT. These bowing segments may accelerate down the Mohawk Valley into the Capital Region, southern VT and northern Berkshires between roughly 8 and 11 PM this evening, as momentum generated by their attendant cold pools allows for strong wind gusts to continue despite decreasing instability. Eventually, any bowing line segments may tend to outrun better support and weaken closer to midnight, with showers/thunderstorms decreasing in coverage/intensity. Lows mainly in the lower/mid 60s. Wednesday, main mid/upper level trough and attendant cold pool aloft will cross the region, while low level frontal boundary settles south and east across the mid Hudson Valley, southern Berkshires and NW CT. SPC has placed these southeast areas within a Marginal Risk for severe thunderstorms, mainly for late morning through mid afternoon, as 0-6 km shear increases 30-35 KT in these areas, with mean MU CAPES reaching 1000-1500 J/kg, allowing for some organized convection to develop, perhaps as early as late morning and continuing through early/mid afternoon. Mid level lapse rates steepen to at least 6-6.5 C/km, so hail could also be a factor with the strongest updrafts as well. Farther north and west, although low level forcing will be weaker, still can not rule out isolated/scattered showers/thunderstorms, with a few stronger cells still possible given the steep mid level lapse rates, although they may tend to remain more discrete than the storms across SE areas. Again, locally strong wind gusts and some hail could occur, in addition to locally heavy downpours. High temperatures will generally range from the upper 60s to mid/upper 70s, except for some lower/mid 80s across portions of the mid Hudson Valley and lower elevations in NW CT. Wednesday night-Thursday night, some lingering showers/thunderstorms early Wednesday evening, otherwise a return to fair weather with cooler and less humid conditions. Lows Wed night mainly in the 50s, with some 40s possible across portions of the southern Adirondacks. Highs Thursday mainly in the 70s for elevations below 1000 feet, and 60s to lower 70s above. Dewpoints should lower into the 50s for many areas by Thursday afternoon. Lows Thursday night again mainly in the 50s. && .LONG TERM /FRIDAY THROUGH MONDAY/... The period starts out Friday with a broad upper level trough in place across the Northeast. Guidance indicating a short wave trough from Quebec will push southward during the day Friday, resulting in scattered showers. Thunderstorms will also be possible given sufficient heating early in the day. Temperatures will be on the cool side under the upper trough, with mid to upper 70s for highs in valley locations. Friday night will be cool and dry in wake of the trough passage. By Saturday, short wave upper level ridging will briefly move into the area along with a surface anticyclone. Subsidence will provide sunshine, with temperatures warming slightly but still a few degrees below normal. Tranquil weather will not last long, as the next upper level disturbance and an associated surface warm front will quickly approach and move eastward through the region Saturday night into Sunday. Timing differences among the guidance, with the GFS on the faster side and the ECMWF slower. Followed NBM closely for POPs, increasing to chance range late Saturday night and lasting through Sunday to account for wide time range in envelope of solutions. While clouds may keep temps down on Sunday, humidity levels will be increasing. A warm/humid air mass looks to build in behind the warm front on Monday, but with continued troughiness in place aloft. This should once again result in scattered showers and thunderstorms, mainly during diurnally favored afternoon into evening hours. Will forecast dry conditions for Tuesday, as guidance indicating at least a weak surface anticyclone in place along with rising upper level heights (flat ridge aloft). Temperatures expected to be near or slightly above normal. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... Smoke from wildfires in the western US/Canada has led to persistent haze and reductions in visibility to MVFR conditions throughout the morning. Smoke/haze is expected to persist through the afternoon, so expecting visibilities to remain between 4-7SM across the region through the next several hours. Other focus is potential for thunderstorms this afternoon. As of 1:00 PM EDT, a couple of thundershowers have developed in Saratoga county in the vicinity of GFL. As we head into the second half of the afternoon, showers and thunderstorms will become more numerous. Some thunderstorms could be strong to severe, with damaging winds, cloud to ground lightning, and locally heavy rainfall. Some hail also cannot be ruled out. Thunderstorms look to move from northwest to southeast, with the best chance for thunderstorms between 5 PM and 11 PM. Tonight, VFR conditions are expected behind thunderstorms, although some fog/mist cannot be ruled out at PSF and GFL, but confidence is not high enough to include at this time. After sunrise tomorrow, conditions will improve to VFR at all sites. There could be a few showers for the last few hours of the TAF period tomorrow, with the best chance at PSF. Winds will be from the northwest at 5-10 kts through the afternoon. Higher gusts possible in thunderstorms. Winds become light and variable tonight and increase to around 5 kt out of the northwest tomorrow. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Low Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Today will be a bit drier than recent days, but RH values will still only fall into the 50 to 60 percent range with light to moderate westerly winds. Scattered showers and thunderstorms will be possible in the afternoon and evening, mainly along and north of I-90. Scattered showers and thunderstorms will continue Wednesday with moist conditions as RH values only fall into the 60 to 70 percent range. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... Soils remain quite wet as much of the HSA has experienced 200-400 percent of normal precipitation over the past week. Flood warnings remain in effect along the Housatonic in Connecticut for minor river flooding. Scattered showers and thunderstorms will remain in the forecast today into Wednesday. Although locally heavy downpours are possible, widespread flooding issues or flash flood threats are not expected at this time as the showers/storms are expected to move more quickly over the next couple of days. However, given the wet soils and low flash flood guidance, an isolated flash flood cannot be ruled out, with minor flooding of low lying/poor drainage and urban areas also possible. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && UPDATE... SYNOPSIS...KL/Thompson NEAR TERM...KL SHORT TERM...KL LONG TERM...JPV AVIATION...Main FIRE WEATHER...KL/Thompson HYDROLOGY...KL/Thompson
Hazardous weather outlook, Jul 20, 11:05 AM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1105 AM EDT Tue Jul 20 2021 MAZ001-NYZ032-033-038>043-047>054-058-059-063-082>084-VTZ013>015- 211100- Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Ulster-Northern Fulton-Southeast Warren-Southern Washington- Bennington-Western Windham-Eastern Windham- 1105 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for the northern Berkshires in western Massachusetts, eastern New York not including the mid Hudson Valley, and for southern Vermont. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms for this afternoon and evening over the western Mohawk Valley and southern Adirondacks, with a marginal risk elsewhere. Isolated to scattered damaging wind gusts and isolated large hail will be possible within thunderstorms this afternoon and evening, along with locally heavy downpours. Also, minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Wednesday, some of which may contain locally gusty winds and small hail. There is a chance of thunderstorms Friday, Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-MAZ025-NYZ060-061-064>066-211100- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess- 1105 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires of western Massachusetts, and the mid Hudson Valley and southern Taconics of eastern New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms for this afternoon and evening. Isolated damaging wind gusts will be possible within thunderstorms this afternoon and evening, along with locally heavy downpours. Also, minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms Wednesday, mainly from late morning through mid afternoon. Isolated damaging wind gusts and large hail will be possible. In addition, locally heavy downpours will be possible which may produce minor flooding of low lying, poor drainage and urban areas will be possible, along with isolated flash flooding. There is a chance of thunderstorms Friday, Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 20, 2:09 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Albany NY 209 PM EDT Tue Jul 20 2021 NYZ041-084-201845- Southern Washington-Northern Saratoga- 209 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA AND SOUTHWESTERN WASHINGTON COUNTIES... At 209 PM EDT, a strong thunderstorm was located near Saratoga Springs, moving southeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Saratoga Springs, Greenwich, Gates, Wilton, Northumberland, Schuylerville, Victory, Deans Corners, Gurn Spring, Bacon Hill, Coveville, Jewell Corner, Hickeys Corners, Grangerville, Kings Station, Middle Falls, Gansevoort, North Easton, Bald Mountain and Starks Knob. This includes Interstate 87 between exits 14 and 16, and near exit 17N. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4313 7383 4324 7372 4315 7342 4296 7360 TIME...MOT...LOC 1809Z 303DEG 11KT 4315 7371 Rathbun
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:07 PM EDT | Areal Flood Advisory | ALY | Warren | 113 min |
| Jul 20, 2:09 PM EDT | Special Weather Statement | ALY | Saratoga | 36 min |
| Jul 20, 2:56 PM EDT | Areal Flood Advisory | ALY | Saratoga, Washington | 2 hr |
| Jul 20, 3:10 PM EDT | Special Weather Statement | ALY | Rensselaer | 35 min |
| Jul 20, 3:51 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren, Washington | 80 min |
| Jul 20, 3:58 PM EDT | Special Weather Statement | ALY | Washington | 47 min |
| Jul 20, 6:28 PM EDT | Special Weather Statement | ALY | Hamilton | 47 min |
| Jul 20, 6:46 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 44 min |
| Jul 20, 6:52 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 38 min |
| Jul 20, 7:02 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 58 min |
| Jul 20, 7:25 PM EDT | Special Weather Statement | ALY | Warren | 35 min |
| Jul 20, 7:34 PM EDT | Areal Flood Advisory | ALY | Fulton, Hamilton, Herkimer, Montgomery, Schenectady | 3 hr |
| Jul 20, 7:34 PM EDT | Special Weather Statement | ALY | Warren | 26 min |
| Jul 20, 7:41 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Warren | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.